New research published in the journal Circulation suggests that interrupting long-term, low-dose aspirin treatment may increase the likelihood of a second stroke or heart attack.
Researchers led by Johan Sundström, a professor of epidemiology at Uppsala University in Sweden, set out to examine the effect of stopping low-dose aspirin treatment on the odds of having a second heart attack or stroke.
The American Heart Association (AHA) recommend that people at risk of having a heart attack take low-dose aspirin preventively. Aspirin is also recommended by the AHA to heart attack and stroke survivors, in order to avoid recurrence.
That being said, previous research – referenced by the authors in their new study – shows that 10 to 20 percent of the patients advised to continue taking aspirin preventively choose to ignore the advice.
These patients discontinue their treatment during the first 1 to 3 years after the initial cardiovascular event. But what is the effect of stopping treatment? The new research investigates.
Prof. Sundström and his colleagues examined the medical records of 601,527 people aged 40 and above who did not have a history of cancer and took aspirin in low doses to prevent either a first or a second heart attack or stroke between 2005 and 2009.
The treatment adherence among this population sample was 80 percent in the first year.
Cardiovascular events were defined as myocardial infarction, which is more commonly known as a heart attack, stroke, or cardiovascular death. Over the follow-up period, 62,690 cardiovascular events were recorded.
Those who stopped the aspirin treatment were 37 percent more likely to have an adverse cardiovascular event than those who continued the therapy. This is equivalent to 1 in every 74 patients who quit aspirin having a heart attack, a stroke, or dying as a result of a cardiovascular event.
On the clinical implications of these results, the study authors say, “Adherence to low-dose aspirin treatment in the absence of major surgery or bleeding is likely an important treatment goal.”
As this is an observational study, it cannot explain causality. However, the team has considered the possibility that stopping aspirin may cause a so-called rebound effect.
This refers to the possibility that stopping aspirin, which has blood-thinning properties, may have blood-clotting effects after discontinuation. Some experimental studies have supported this theory.
“The clinical importance of a rebound effect may be substantial because of the large number of aspirin patients and the high discontinuation rates,” write the authors.
“Low-dose aspirin therapy is a simple and inexpensive treatment […] As long as there’s no bleeding or any major surgery scheduled, our research shows the significant public health benefits that can be gained when patients stay on aspirin therapy.”
Prof. Johan Sundström
“We hope,” he adds, “our research may help physicians, healthcare providers, and patients make informed decisions on whether or not to stop aspirin use.”
The study investigated a large national population sample, which totaled more than 60,000 cardiovascular events.
Researchers had access to all of the Swedish patients who took low-dose aspirin in the long run, as they did to “high-precision” medical registers that helped them to determine long-term outcomes of discontinuing the treatment.
But the study authors also note some limitations. They did not have access to any socioeconomic data on their patients, which might have confounded the results. Blood pressure, lipids, and smoking status were not accounted for, either.
The researchers also note the risk of reverse causation – that is, the possibility that patients who discontinued the treatment may already have been predisposed to premature death.